Indiana reports third meningitis case tied to outbreak - 13 WTHR Indianapolis

Indiana reports third meningitis case tied to outbreak

Posted: Updated:
Steroid injection is a common treatment for a variety of conditions. Steroid injection is a common treatment for a variety of conditions.
Dr. Michael Turner Dr. Michael Turner
INDIANAPOLIS -

The number of people infected in a meningitis outbreak is growing.

As of Friday afternoon, 47 people in seven states had a form of fungal meningitis linked to contaminated steroid injections for back pain. Five have died. There are three confirmed cases in Indiana.

Tennessee, Virginia, Maryland, Florida, North Carolina and Indiana had previously reported cases. On Friday, Michigan joined the list, with four cases.

The Massachusetts pharmacy that supplied the steroid has recalled nearly 17,000 lots. Federal officials are warning health care providers not to use any products from the New England Compounding Center. The shipments went to clinics in six Indiana cities including Evansville, Fort Wayne, Elkhart, South Bend, Terre Haute and Columbus. (See below for more details on the recalled drugs.)

Steroid injections are typical treatments for a variety of common but serious aches and pains. Millions of American's depend on the treatment to relieve back pain and a wide variety of other crippling joint disorders.

"Carpel tunnel, hip bursitis, ankle stuff, knee stuff. They give steroids all the time in joints. It's very effective," said Dr. Michael Turner, IU Health Neuroscience Center.

Dr. Turner says the injections are very safe, and that this is an "isolated outbreak."

The New England Compounding Center is a commercial pharmacy suspected of manufacturing and distributing as many as 17,000 vials of contaminated steroids now tied to a deadly fungal meningitis outbreak.

Hospitals and pain clinics in Indiana and 22 other states are contacting patients who received tainted injections while health care providers buying steroids from other manufacturers are trying to reassure patients.

Dr. Turner says patients who are concerned have a simple solution.

"Your physician, before he gives it to you, can tell you, 'look, it came from Merck, it came from Lilly. It's not from that compounding pharmacy.' So the risk is back down," said Dr. Turner.

Indiana's Department of Health is alerting hospital emergency rooms and doctors to be on the lookout for meningitis symptoms, and to report possible cases, while it works to eliminate the source of the outbreak.

"We are making sure we get the product pulled from shelves so it is no longer in use," said Pam Pontones, state epidemiologist.

Although there are only three confirmed cases of fungal meningitis in Indiana, state health officials say additional cases are under investigation. The symptoms of this particular strain of meningitis may not show up for four weeks.

The state Department of Health believes all the suspected steroids are off the shelf and out of circulation. It is now trying to determine how much was used, how many people are at risk.

The clinics are contacting more than 1,000 patients who received injections. Patients who reported possible symptoms are being told to seek medical care.

Another concern is whether the Massachusetts pharmacy sent any of its other products to Indiana hospitals and clinics.

The disease is not contagious but can be fatal.

Recall details:

Data has determined that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by the New England Compounding Center, of Framingham, Mass. The lots of medication, listed below, that were used on infected patients have been recalled.

· Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012

· Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012

· Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013

The company has voluntarily recalled this product, which was distributed in 23 states, including Indiana. The exact source of infection remains uncertain. Six health care facilities in Indiana are known to have received these lots and have initiated recalling procedures of this product. The facilities are:

· Ambulatory Care Center, LLP; Evansville

· Ft. Wayne Physical Medicine; Ft. Wayne

· OSMC Outpatient Surgery Center; Elkhart

· South Bend Clinic; South Bend

· Union Hospital; Terre Haute

· Wellspring; Columbus

Symptoms

Patients who have had any injection (e.g., spinal, joint) using any of the three lots of methylprednisolone acetate listed above will be contacted by the facility in which they received it. Patients who have received a steroid injection since July 1, 2012, and are experiencing symptoms such as a new or worsening headache, fever, neck stiffness or pain at the injection site, should contact their physician to determine if they have received one of the recalled products and to receive further instruction. Only people who have received an injection with these lot numbers are known to be at risk. Patients should consult with their health care providers if they have questions.

Powered by WorldNow